Antidepressants and Weight
Another, less well-documented side effect of antidepressants is weight gain. Go on any health message board and you’ll read accounts of patients disturbed by the amount of weight they’ve gained -- or in a few cases, lost -- since going on an antidepressant.
One of the problems, says Gaynes, is knowing how much of the weight gain or loss can be attributed to the drug and how much can be attributed to other factors, such as a person’s normal behaviors around food.
“Weight gain and loss of sexual interest and performance are the main things I hear about,” says Myrna Weissman, PhD, a clinician and epidemiologist at Columbia University. “The new drugs typically claim to have fewer side effects, but I don’t know that the data supports that. Sometimes there are pretty striking weight gains.”
Some studies and anecdotal evidence suggest that bupropion ( Wellbutrin), which works on both the serotonin and dopamine chemicals in the brain, may be less likely to cause weight gain than commonly prescribed selective serotonin reuptake inhibitors (SSRIs) like citalopram ( Celexa), sertraline ( Zoloft), and paroxetine ( Paxil).
Antidepressants and Sleepiness
Certain antidepressants are more energizing, which may be right for someone who feels sleepy often. Other antidepressants tend to have drowsiness as a side effect, which may be good for people who are often anxious.
If you feel sleepy on your antidepressant, talk to your doctor. You have many options.
Antidepressants, Talk Therapy, and Challenges
“People sometimes get worse in therapy before they get better,” says Gabrielle Melin, MD, clinical psychiatrist at the Mayo Clinic in Minnesota. “Talk therapy takes work. It takes emotional energy. It can be physically draining, too. But sometimes you’ll feel worse in the process of getting to where you want to be and who you want to be.